Alert archive / Alabama / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 16, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jan 9, 1999, 4:49 AM CST for Baldwin County, Escambia County, Alabama; Escambia County, Florida. It was in force for 71 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 9, 1999, 4:49 AM CST (10:49 UTC)
- Expired
- Jan 9, 1999, 6:00 AM CST
- In force
- 71 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
Counties Baldwin County, AL, Escambia County, AL, Escambia County, FL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 9, 4:50 AM CST | Hail 0.75 | Stapleton, AL | Dime size hail was reported around Stapleton. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 10.8 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1095 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
999 WUUS1 KMOB 091050 RRA SVRMOB ALC003-053-FLC033-091200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 449 AM CST SAT JAN 9 1999 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN BALDWIN COUNTY IN SOUTHWESTERN ALABAMA ESCAMBIA COUNTY IN SOUTHWESTERN ALABAMA ESCAMBIA COUNTY IN NORTHWESTERN FLORIDA * UNTIL 600 AM CST * AT 445 AM CST... AS INDICATED BY DOPPLER RADAR A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM EXTREME NORTHEAST BALDWIN COUNTY SOUTHWEST TO CODEN ALABAMA. THIS LINE OF STORMS WAS PRODUCING LARGE HAIL AND WIND GUSTS AS HIGH AS 57 MPH. THE LINE OF STORMS WAS MOVING EAST AROUND 35 MPH...WHILE INDIVIDUAL STORMS WAS MOVING EAST AT 35 TO 40 MPH. *THE LINE OF STORMS WILL MOVE THROUGH SOUTH BALDWIN COUNTY AND INTO ESCAMBIA COUNTY ALABAMA AND ESCAMBIA COUNTY FLORIDA THORUGH 6AM THIS MORNING. DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 9, 2:51 AM CST, 1 hour 58 minutes earlier.
Area forecast discussion, Jan 9, 2:51 AM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 251 AM CST SAT JAN 9 1999 COLD FRONT NEAR A MEI PIB LINE AT 0830Z AND SHOULD BE NEAR A MOB GZH LINE AROUND SUNRISE. STORMS BEEN DEVELOPING FROM SOUTH MISSISSIPPI INTO NEW AREA WILL TRACK EAST NORTHEAST ACROSS FORECAST AREA FOR THE NEXT SEVERAL HOURS. NOT MUCH IN THE WAY OF TSTMS ALONG FRONT CURRENTLY BUT SUSPECT THAT STORMS WILL DEVELOP ALONG FRONT OVER NORTHERN SECTIONS AS THE FRONT MOVES EAST WITH A SQUALL LINE DEVELOPING ALONG FRONT AND SWEEPING OVER THE EASTERN HALF OF CWA. WET BULB ZERO LESS THAN 10K BUT SHEAR IS LACKING SO WOULD EXPECT POSSIBLE DOWNBURST WINDS AND HAIL WITH THE STRONGEST STORMS AND WILL LIKELY NEED TO CONTINUE SEVERE WORDING...ESPECIALLY OVER THE EASTERN HALF WHERE SOME HEATING MAY OCCUR THIS MORNING BEFORE FROPA. POSITIVE TILT TO UPPER TROF SHOULD KEEP FRONT MOVING AND WOULD EXPECT CLEARING BY LATE AFTERNOON OVER SE MS AND WESTERN SECTIONS OF SW ALABAMA...EARLY EVENING PANHANDLE AND EAST. TODAYS HIGH WILL BE TRICKY AND COME EARLY WITH FALLING TEMPS THIS MORNING THEN NEAR STEADY THIS AFTERNOON. WILL BOOST TEMPS ABOVE GUIDANCE TODAY AS FRONT SHOULD STILL BE WEST OF FORECAST POINTS AT 12Z. FOR THE COASTAL WATERS...SCA WITH NUMEROUS RW/TRW THIS MORNING THEN WIND SHIFT TO NW AT 20 TO 30 KTS AFTER FROPA AND INCREASING SEAS. MOB 65/29/48/27 +100 PNS 67/32/50/29 9100 DTS 69/34/51/32 8100 GZH 61/26/44/24 +100 11
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 9, 3:43 AM CST | Severe Thunderstorm Warning | MOB | Mobile | 77 min |
| Jan 9, 3:43 AM CST | Severe Thunderstorm Warning | MOB | Baldwin | 77 min |
| Jan 9, 4:27 AM CST | Severe Thunderstorm Warning | MOB | Mobile | 63 min |
| Jan 9, 6:06 AM CST | Severe Thunderstorm Warning | MOB | Baldwin | 54 min |
| Jan 9, 5:34 AM CST | Severe Thunderstorm Warning | MOB | Santa Rosa | 71 min |
| Jan 9, 6:20 AM CST | Severe Thunderstorm Warning | MOB | Okaloosa | 70 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1999Severe Thunderstorm Warnings in Florida, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.